What Are Expected Effects of Depo Provera?

Question - What Are Expected Effects of Depo Provera?:

"I'm a 19 year old female and I took the Depo shot once. Now I'm not getting my period at all. This makes me very nervous because I bled for two months after taking the shot, and then it stopped completely. I stopped taking Depo because I had every rare side effect listed. I've gone to the clinic looking for answers and they are unsure as to why my period has not returned yet."

Answer:

I'm not sure exactly what "the worst" is, in your mind, but I'll presume that you're concerned about your future fertility. Let's look at what is typically expected when a woman uses Depo Provera as a contraceptive:

The Depo injection is supposed to work as a contraceptive by preventing ovulation and by inhibiting the growth of the uterine lining. The result can be long-term bleeding and, eventually, no bleeding at all. Typically, results last for a three-month period of time. It is expected that a woman's normal periods and fertility will return approximately six months after the last injection.

I'd say that it's a good thing you discontinued the injection series if you were experiencing all of the side effects you listed. At the time of your email, I estimate that seven months has passed since your last injection. It could be that your normal cycles will be returning in due time, along with your fertility.

If you are concerned and are not satisfied with the information that you are receiving from your clinic, is it possible to seek assistance elsewhere? Seeking a second opinion could put your mind at ease, even if everything is normal. If your menstrual cycles don't return on a regular basis in another three or more months, then I would definitely consider seeking another opinion.

Visitor Comments (1)
Adding your comments contributes to the adoption community. Please keep all comments on topic and civil. Visitors are invited to comment and vote for or flag comments based on appropriateness and helpfulness. All comments must adhere to our commenting rules and are subject to moderation.
Kim - 1 year ago
0 0 0
My 1shot was april 1, my period lasts for almost 1 m0nth i kn0w that its normal, on my 2nd shots last july1, i expected that my period will c0me last july 25 but until now i dont have my period. Is it n0rmal? #1